Thunderstorm Wind, Ward
- When
- May 8, 7:11 PM CST to 7:13 PM CST
- Where
- Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.250, -101.270
A line of showers and thunderstorms moved through western and central North Dakota along a cold front. One storm became severe producing 62 mph wind gusts at the Minot Airport in Ward County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A line of showers and thunderstorms moved through western and central North Dakota along a cold front. One storm became severe producing 62 mph wind gusts at the Minot Airport in Ward County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 8, 5:32 PM CST, 1 hour 39 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Bismarck ND 632 PM CDT Thu May 8 2025 .KEY MESSAGES... - Critical fire weather conditions continue across much of western and central North Dakota this evening. Near-critical to critical fire weather conditions are probable again Saturday through Monday. See Fire Weather portion for details. - There is a chance (20-40 percent) of showers and thunderstorms this evening for mainly western and north central North Dakota. - Mainly dry with well above average temperatures and periodically breezy conditions this weekend. - Temperatures trend cooler after Monday next week, with more frequent chances for showers and thunderstorms. && .UPDATE... Issued at 632 PM CDT Thu May 8 2025 A line of showers and a few weak thunderstorms have developed across the west and north central as a result of the weak upper- level impulse moving through the region. These elevated storms will continue moving east for the next few hours. Breezy conditions will also continue until around sunset. Current observations continue to support critical fire weather conditions across portions of the northwest and central, so the Red Flag Warning continues as planned. Overall, no major changes needed for the forecast. && .DISCUSSION... Issued at 330 PM CDT Thu May 8 2025 Currently, quasi-zonal upper level flow over the Northern Plains, as a ridge of high pressure flattens in response to an embedded S/WV trough moving east across central Canada. Surface trough extends from Hudson Bay back southwest across north central ND into eastern Wyoming. WAA ahead of the trough/frontal boundary has resulted in temperatures warming into the upper 70s to mid 80s early this afternoon, with upper 80s probably north central at peak heating. Dry boundary layer along with ample mixing has seen percent RH values already falling well into the teens across central ND along the boundary from western Morton County north through Ward and Rolette counties. Upper teens to mid 20s percent RH elsewhere. Pressure gradient tightened with the approach of the sfc trough, with gusty southerly winds most locations today, with peak gusts ranging in the 30-40 mph range (along with a handful of peak gusts to around 45 mph). Thus, critical fire weather conditions def present, with the Red Flag warning remaining valid. Near critical fire weather conditions elsewhere. Embedded mid level energy riding over the sfc trough/frontal boundary is still expected to trigger elevated convection along the trough later this aft/eve west and north central. Latest satellite imagery has indeed shown a developing CU field along the trough the past couple of hours. Soundings remain dry/inverted V looking, so gusty winds will be possible with any robust updraft. Dry lightning will also be a threat given the dry conditions. Precip continues east through the evening, but looks to diminish after 03Z into early Fri AM. Quasi-zonal flow remains for Friday as an upper level ridge starts to rebuild across the western CONUS. A dry boundary layer remains as a ridge of sfc high pressure drifts southeast into eastern North Dakota. Cooler temperatures tomorrow associated with the sfc high, with surface winds becoming more northeast/east and relatively light. Thus despite dry weather and RH values in the 20-30 percent ranges, expect little fire weather concerns for Friday. Mid/upper level ridge rebuilds across the Northern Plains over this coming weekend, with increasing southerly flow across the Dakotas. Temperatures will warm well into the 80s to lower 90s both days (warmest on Sunday when mid 90s will be possible). Lack of any decent moisture return will maintain very dry boundary layer conditions, with percent minimum humidity both Sat and Sun in the mid teens to mid 20s, with a swath of lower teens probable. With the likelihood of seeing breezy southerly winds both days, fire weather concerns increase. However, where the lower humidity and higher winds line up together are somewhat uncertain. In addition, the overlap of dry/windy weather with green or receptive fuels will also make headline decisions tricky. For example, on Sunday the strongest winds are forecast over our southeast, along with min RH values 15-20%. But, this is also where HRB is highest (more green/less receptive fuels), and our Fire Behavior tools give us zero hours of Red Flag conditions and Rate of Spread relatively low. Monday daytime looks very similar to Sunday. Ridge nudges east Sunday night into Monday as a long wave trough develops over the western CONUS, transitioning flow aloft to southwesterly for our region. Some embedded energy looks to bring a chance of showers/storms Sunday night. This flow pattern remains in place for much of the week, with the base of the upper trough eventually ejecting northeast through the Great Plains. This flow pattern favors temperatures trending cooler along with better and widespread precipitation chances across western and central North Dakota after Monday next week. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 632 PM CDT Thu May 8 2025 VFR conditions are present are will prevail through the forecast period. Breezy southwesterlies initially this evening, with a line of weak showers and thunderstorms stretching from Golden Valley to Bottineau counties slowly moving eastward. Some of these elevated storms may make winds pretty erratic and gusty, primarily impacting KDIK and KMOT for the next couple hours. These storms should begin to fizzle out after sunset, along with the breezy winds. Winds will veer through the night, becoming northeasterly by midday Friday. && .FIRE WEATHER... Issued at 349 AM CDT Thu May 8 2025 Critical fire weather conditions ongoing this afternoon for much of western and central North Dakota, and will continue into this evening. Relative humidity values have dropped into the lower teens some locations over central ND, and range in the mid teens to around 20 percent elsewhere in the Red Flag area. South-southwesterly winds as expected, gusting between 30 and 40 mph, with occasionally stronger gusts to around 45 mph. In addition, there remains a chance for isolated thunderstorms late in the afternoon and evening as a subtle mid level wave interacts with a sfc trough/frontal boundary. Latest satellite imagery has already shown an increasing CU field over western into parts of north central ND, with CAMs remaining in decent agreement with convection firing off after 1600 this aft and continuing this evening. Gusty and erratic winds remain the main hazard with inverted V soundings and cloud bases at around 10K ft AGL. Any cloud to ground lightning strikes could also produce new fire starts with little moisture expected. For Friday, minimum relative humidity will range from 20 to 30 percent (lowest west and north central), though winds will be relatively light from the east/northeast. Increasing southerly flow over the weekend will result in high temperatures warming into the mid 80s to lower 90s (mid 90s Sunday). A persistent dry boundary layer coupled with these temperatures will result in daytime minimum humidity forecast from 15 to 25 percent both Saturday and Sunday. The degree of mixing could see lower RH values some places, with lower teens very possible. Expected gusty southerly winds both days will increase the possibility of near-critical to critical fire conditions. Poor nighttime recoveries Saturday night 45 to 55 percent are also forecast. The uncertainty regarding future fire weather headlines for Saturday will be where the stronger winds and lower humidity values line up, and for Sunday it will be where the hot/dry/windy weather lines up with the more receptive fuels. Monday looks very similar to Sunday. We expect improving fire weather conditions after Monday, as forecast models are in fairly good agreement with a western CONUS trough developing, pushing the ridge to our east. This will result in temperatures trending cooler, relative humidity higher, and more frequent and widespread chances for showers and thunderstorms. && .BIS WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for NDZ001>005-009>013-017>022-033-034. && UPDATE...Besson DISCUSSION...NH AVIATION...Besson FIRE WEATHER...NH
Hazardous Weather Outlook National Weather Service Bismarck ND 633 PM CDT Thu May 8 2025 NDZ001>005-009>013-017>022-033-034-092345- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Stark- Morton- 633 PM CDT Thu May 8 2025 /533 PM MDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight A Red Flag Warning is in effect this evening. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near-critical to critical fire weather conditions are possible during the daytime hours Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ023-025-031-032-035>037-040>047-050-092345- Wells-Foster-Golden Valley-Billings-Burleigh-Kidder-Stutsman- Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-McIntosh- 633 PM CDT Thu May 8 2025 /533 PM MDT Thu May 8 2025/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Near-critical fire weather conditions are expected this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near-critical to critical fire weather conditions are possible during the daytime hours Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ048-051-092345- La Moure-Dickey- 633 PM CDT Thu May 8 2025 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Near-critical to critical fire weather conditions are possible during the daytime hours Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Minot AFB radar (KMBX), 34 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2025Every state in 2025This day in weather historyWarnings in North Dakota, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248529.